Maryland, 2009

Hail in Maryland, August 19, 2009

August 19, 2009 · NWS LWX · 3 events in 1 county or zone

A southwest flow around high pressure over the western Atlantic ushered in plenty of low-level moisture across Maryland. The moisture combined with strong surface heating for an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southwest flow around high pressure over the western Atlantic ushered in plenty of low-level moisture across Maryland. The moisture combined with strong surface heating for an unstable atmosphere. Showers and thunderstorms developed due to the instability, and some of the thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 1:56 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 19, 1:56 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED AUG 19 2009

.SYNOPSIS...

HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST. THE MOIST
AIRMASS WILL PROMOTE THE DEVELOPMENT OF AFTERNOON AND EVENING
THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK. A COLD FRONT
APPROACHES FROM THE WEST FRIDAY...CROSSING THE MID-ATLANTIC
SATURDAY. HURRICANE BILL IS EXPECTED TO REMAIN WELL OFFSHORE AS IT
TRACKS TOWARD ALANTIC CANADA IN THE EARLY PART OF NEXT WEEK. HIGH
PRESSURE WILL MOVE INTO THE AREA SUNDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...

EYES ARE ON TSTMS WHICH HV FORMED FM DIFFERENTIAL HTG ALONG THE
NRN FRINGE OF THE CAROLINA SFC HIGH. XPCT THESE TO CONT THRU THE
AFTN/ERLY EVE THEN DISSIPATING. OTHER LN OF STORMS OF NOTE IS
ACROSS NRN PA. EVE SHIFT WL NEED TO KEEP EYES ON THIS LN.

AFTR ABT 03Z CNVCTN XPCTD TO BE ENDING FOR THE EVE. ANOTHER WARM
HUMID NGT - LOWS FM THE M60S HIGHLANDS TO M70S FOR MUCH OF THE CWA.

&&

.SHORT TERM /THURSDAY/...

AND PATTERN RMNS THE SAME FOR THU. SUN TROP HIGH RMNS IN PLACE
PUMPING HUMID SUMMER AIR INTO THE RGN. THIS WL AGN LEAD TO A
CHANCE FOR AFTN CNVCTN. HIGHS ARND 90.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

ANOTHER BRIEF LULL OVERNIGHT THU INTO FRI...AND ANOTHER ROUND OF
SHOWERS AND STORMS W/ AN EARLY INITIATION TIME FRI MRNG. LATEST
GUIDANCE TRENDS NOW ELONGATING THE INCOMING SHORTWAVE AS IT
APPROACHES THE REGION...WHICH BASICALLY MEANS LESS OVERALL FORCING
AND MINIMAL DYNAMICS /COMPARED TO THE ACTIVITY BACK ACROSS THE MID
MISSISSIPPI AND OHIO RVR VLY REGION/. THE MAIN UPPER CLOSED LOW WILL
SLIDE NEWD FROM THE NRN GREAT LAKES REGION...WHILE A BACK-END VORT
LOBE PUSHES DOWN THE OHIO VLY LATE FRI. THIS WILL INCREASE THE LOW
LEVEL SHEAR ACROSS THE ERN SEABOARD...BUT NOT UNTIL LATER IN THE
EVNG AND OVERNIGHT HRS AS MORE SUBSIDENCE BEGINS TO ENTRAIN INTO
RAIN BAND ALONG THE ERN SEABOARD. STILL...DECENT INSTABILITY
FORECAST W/ ANOTHER DAY OF NEAR 90 HIGH TEMPS /DESPITE THE LIKELY
NEAR-OVERCAST CONDS/. SFC WINDS WILL BE FAIRLY BREEZY AND LOW LEVEL
MOISTURE WILL BE PLENTIFUL...W/ FORECAST PWATS NEAR 2 INCHES.

HURRICANE BILL IS FORECAST TO STAY WELL OFF THE MID ATLC COAST AS IT
MOVE NORTH-NWRD FRI/SAT. THE UPPER TROF AND ASSOCIATED COLD FRONT
WILL HELP KEEP THIS FEATURE AWAY FROM THE MAINLAND...BUT THE
TROPICAL SYSTEM WILL HELP KEEP THE FRONTAL AREA ALONG THE COAST ON
SAT INTO EARLY SUNDAY. GRADUALLY...THE PRECIP ALONG THE FRONT WILL
DISSIPATE AS THE DYNAMICS SPLIT INTO A WEAK WAVE ALONG THE CAROLINA
COAST AND ANOTHER CLOSED UPPER VORT OVER NEW ENGLAND AND THE
TROPICAL SYSTEM SLIDES TOWARD THE NOVA SCOTIA AREA.

A LARGE AND ELONGATED UPPER RIDGE WILL THEN ENCOMPASS MUCH OF THE
CONUS FOR EARLY NEXT WEEK. WEAK UPPER SHORTWAVES WILL GLIDE OVER SRN
CANADA DURING THIS PERIOD...BUT NOTHING SUBSTANTIAL FOR THE STATES.
EVEN A FRONTAL PASSAGE THAT LOOKED POSSIBLE BY MID WEEK MAY IN FACT
STAY WELL TO THE NORTH.

&&

.AVIATION /THIS EVE THROUGH MONDAY/...

EVENING TSTMS PSBL AT ALL SITES...BUT IN NEXT FEW HRS MOST LKLY AT
CHO AND DCA. SOME LGT FOG PSBL OVRNGT AT CHO AND MRB. TSTMS AGN
PSBL THU AFTN AT ALL AIRPORTS.

MOIST AND UNSTABLE FOR FRI INTO SAT. PERIODS OF RAIN/TSTMS
INTERMITTENTLY INTO SAT EVNG...THO LIKELY DRY MUCH OF THE TIME.
MAINLY LOOKING FOR SCATTERED BANDS OF SHOWERS/STORMS...AS RESIDUAL
ACTIVITY SLIDES BY FROM THE WEST. A COLD FRONT EXPECTED TO MOVE THRU
THIS WEEKEND...BRINGING DRIER CONDITIONS FOR EARLY NEXT WEEK.

&&

.MARINE...

WINDS RMNG BLO SCA VALUES TNGT AND THU. CONCERN WL BE TSTMS ON THE
WATER THRU MID EVENING TNGT...AND AGN THU AFTN/EVE.

SLY WINDS AND INTERMITTENT SHOWERS AND A FEW STORMS FOR THE LATER
PART OF THE WEEK. SCA CONDS LIKELY ON FRI AFTN/EVNG. COLD FRONT THRU
THE AREA LATE SAT...AND DRY INTO EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY/GMS
Hazardous weather outlook, Aug 19, 1:42 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT WED AUG 19 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
242 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING. SOME STORMS WILL BE CAPABLE OF GUSTY WINDS AND MAY
WARRANT SPECIAL MARINE WARNINGS. A FEW STORMS MAY BE CAPABLE OF
VERY HEAVY RAINFALL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE THURSDAY EVENING
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD MONITOR WEATHER UPDATES FOR ADDITIONAL INFORMATION.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
242 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BE CAPABLE OF VERY HEAVY RAINFALL
AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD MONITOR WEATHER UPDATES FOR ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 19, 2:17 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT WED AUG 19 2009

MDZ013-016-VAZ052-053-192045-
PRINCE GEORGES MD-CHARLES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
317 PM EDT WED AUG 19 2009

...THUNDERSTORMS WITH HEAVY RAIN TO AFFECT PRINCE GEORGES...
CHARLES...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX
COUNTIES...

AT 316 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH HEAVY RAIN OVER WOODBRIDGE AND LORTON...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE MASON
NECK...POTOMAC HEIGHTS...BRYANS ROAD...ACCOKEEK...NORTHWOOD...WALDORF
AND BADEN.

RAINFALL OF ONE TO TWO INCHES WILL BE POSSIBLE IN AN HOUR. HEAVY
DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF
WATER ON ROADWAYS.

HTS
Special weather statement, Aug 19, 2:21 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED AUG 19 2009

VAZ037-192045-
ALBEMARLE VA-
321 PM EDT WED AUG 19 2009

...THUNDERSTORMS WITH HEAVY RAIN TO AFFECT ALBEMARLE COUNTY...

AT 319 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN OVER NORTH GARDEN...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
OVERTON...MONTICELLO...SHADWELL...BOYD TAVERN...KESWICK AND CAMPBELL.

RAINFALL OF AN INCH TO AN INCH AND A HALF WILL BE POSSIBLE IN AN
HOUR OR LESS. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND
CAUSE PONDING OF WATER ON ROADWAYS.

HTS
Special weather statement, Aug 19, 2:45 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT WED AUG 19 2009

VAZ056-192030-
SPOTSYLVANIA VA-
345 PM EDT WED AUG 19 2009

...THUNDERSTORMS WITH HEAVY RAIN TO AFFECT SPOTSYLVANIA COUNTY...

AT 343 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN 3 MILES WEST OF GATEWOOD...MOVING EAST AT 20 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MASSAPONAX AND PARTLOW.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BJL

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Mary'S

When
August 19, 3:39 PM EST
Where
St. Mary'S County, 0.88 mi NE of Compton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -76.690

Quarter size hail was reported near Compton.

Hail, St. Mary'S

When
August 19, 3:42 PM EST
Where
St. Mary'S County, 0.88 mi NW of Abells Wharf
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -76.660

Golf ball size hail was reported near Leonardtown.

Hail, St. Mary'S

When
August 19, 3:42 PM EST
Where
St. Mary'S County, 0.54 mi W of Abells Wharf
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.270, -76.660

Ping pong to baseball size hail was reported near Society Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190947, 190946, 190948.